Browse

You are looking at 1 - 3 of 3 items for :

  • Levothyroxine x
  • Hyponatraemia x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.
  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.
  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.
  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases
Open access

Andromachi Vryonidou, Stavroula A Paschou, Fotini Dimitropoulou, Panagiotis Anagnostis, Vasiliki Tzavara and Apostolos Katsivas

Summary

We describe a case of a 40-year-old woman who was admitted to the intensive care unit with a rapid onset of dyspnea and orthopnea. She presented progressive weakness, weight loss and secondary amenorrhea during last year, while intermittent fever was present for the last two months. Initial biochemical evaluation showed anemia, hyponatremia and increased C-reactive protein levels. Clinical and echocardiographic evaluation revealed cardiac tamponade, which was treated with pericardiocentesis. Pleural fluid samples were negative for malignancy, tuberculosis or bacterial infection. Hormonal and serologic evaluation led to the diagnosis of autoimmune polyglandular syndrome (APS) type 2 (including primary adrenal insufficiency and autoimmune thyroiditis), possibly coexisting with systemic lupus erythematosus. After symptomatic rheumatologic treatment followed by replacement therapy with hydrocortisone and fludrocortisone, the patient fully recovered. In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered. Early diagnosis and non-invasive treatment can be life-saving.

Learning points:

  • In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered.
  • Early diagnosis and non-invasive treatment can be life-saving for these patients.
  • Primary adrenal insufficiency requires lifelong replacement therapy with oral administration of 15–25 mg hydrocortisone in split doses and 50–200 µg fludrocortisone once daily.
Open access

Takatoshi Anno, Fumiko Kawasaki, Maiko Takai, Ryo Shigemoto, Yuki Kan, Hideaki Kaneto, Tomoatsu Mune, Kohei Kaku and Niro Okimoto

Summary

A 76-year-old man had a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism. Based on various findings including the swelling of the pituitary gland, increase of serum IgG4 level and abundant IgG4-positive plasma cell infiltration in immunostaining of the pituitary gland, we diagnosed this subject as IgG4-related hypophysitis. In general, a high-dose glucocorticoid treatment is effective for IgG4-related disease. His clinical symptom, laboratory data and adrenal insufficiency were almost improved without any therapy. The serum IgG4 level was decreased and pituitary size was normalized with hydrocortisone as physiological replacement. This case report provides the possibility that IgG4 level is decreased spontaneously or with physiological dose of glucocorticoid therapy.

Learning points:

  • We performed the pituitary gland biopsy and histochemical examination glucocorticoid therapy in a subject with IgG4-related hypophysitis.
  • This case report provides the possibility that IgG4 level is decreased spontaneously or with a physiological dose of glucocorticoid therapy. We reported the clinical course of IgG4-related hypophysitis without a high-dose glucocorticoid treatment, although there were a few reports about the retrospective examination.
  • Although the patient had still higher IgG4 level compared to normal range, his clinical symptom disappeared and his laboratory data were improved.
  • We should keep in mind the possibility of IgG4-related hypophysitis when we examine one of the uncertain causes of a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism.